Thunderstorm Wind, Phillips
- When
- June 16, 2:50 AM MST
- Where
- Phillips County, 6.3 mi E of Holyoke Arpt
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.580, -102.150
Severe thunderstorms produced large hail and intense winds in Phillips County, near Holyoke. Thunderstorm winds downed several power poles along State Highway 385, north of Holyoke, and overturned irrigation sprinklers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail and intense winds in Phillips County, near Holyoke. Thunderstorm winds downed several power poles along State Highway 385, north of Holyoke, and overturned irrigation sprinklers. An elm tree was knocked down in Holyoke. Farms located southeast of Holyoke, near the state line, were also heavily damaged. At one farm, the strong winds knocked over two grain bins and damaged three sprinklers. Another farmer lost 1000 acres of corn due to hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 16, 1:34 AM MST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 234 AM MDT MON JUN 16 2008 .SHORT TERM...FLAT UPPER LELVEL RIDGE WILL REMAIN OVER THE AREA THRU TONIGHT AS SFC HIGH PRESSURE MOVES SE ACROSS THE CENTRAL PLAINS. THIS WILL ALLOW FOR ESE LOW LEVEL FLOW ACROSS NERN CO. EARLY THIS MORNING SOME CONVECTION IS OCCURRING NEAR THE CO-NE BORDER AREA IN ASSOCIATION WITH AN UPPER LEVEL JET STREAK. IN ADDITION QG VERTICAL VELOCITY FIELDS SHOW UPWARD MOTION ACROSS THE NERN PLAINS THRU 18Z SO MAY CONTINUE TO SEE SOME CONVECTION THRU THE MORNING HOURS OVER THE FAR NERN PLAINS. FOR THIS AFTN NAM BUFFER SOUNDINGS SHOW A FAIRLY STG CAP ACROSS MUCH OF NERN CO WITH BEST SFC BASED CAPES NEAR THE FOOTHILLS WITH VALUES IN THE 1000-1500 J/KG RANGE. AS A RESULT TSTM CHANCES OVER MOST OF THE NERN PLAINS WILL BE VERY LOW THIS AFTN INTO THE EVENING HOURS AS BEST CHC FOR TSTMS WILL BE CONFINED TO ALONG AND NEAR THE FOOTHILLS AND OVER THE PALMER DIVIDE. WITH FAVORABLE SHEAR PROFILE IN PLACE COULD SEE A FEW SVR STORMS ALONG THE FRONT RANGE IF STORMS DEVELOP WITH LARGE HAIL BEING THE MAIN THREAT FROM THE STORMS ALTHOUGH CANT COMPLETELY RULE OUT AN ISOLD TORNADO THREAT AS HELICITIES ARE FCST TO BE IN THE 100-150 M2S2 BY LATE AFTN INTO THE EARLY EVENING HOURS. IN THE MTNS THEE WILL BE MORE MOISTURE TODAY SO SHOULD SEE SOME WDLY SCT TSTMS IN THE AFTN THRU THE EARLY EVENING HOURS. HIGH TEMPS TODAY OVER NERN CO WILL BE COOLER AS 850-700 MB TEMPS DROP FROM 6 TO 7 DEGREES C. IF LOW CLOUDS LINGER OVER THE NERN PLAINS MUCH OF THE AFTN HIGHS MAY HAVE A HARD TIME GETTING ABOVE 70 IN SOME PLACES. .LONG TERM...THE UPPER RIDGE AXIS IS PROGGED TO STAY JUST TO THE WEST OF THE FORECAST AREA THROUGH MUCH OF THE PERIOD. THE FLOW ALOFT WILL BE WEST-NORTHWESTERLY. THERE IS LITTLE SYNOPTIC SCALE VERTICAL MOTION PROGGED TUESDAY THROUGH WEDNESDAY NIGHT. THE BOUNDARY LAYER FLOW IS PROGGED TO BE EAST-SOUTHEASTERLY TUESDAY AND WEDNESDAY...WITH NORMAL DIURNAL PATTERNS DURING THE NIGHTTIME. FOR MOISTURE...CROSS SECTIONS SHOW SOME IN THE LOWER LEVELS OVER THE EASTERN HALF OF THE PLAINS TUESDAY MORNING. BY LATE IN THE DAY THERE IS MID LEVEL MOISTURE OVER THE FORECAST AREA...MORE SO ON THE NAM. THE GFS IS DRIER. THE NAM HAS MORE LOW LEVEL MOISTURE OVER ALL THE PLAINS TUESDAY NIGHT...THE GFS DOES NOT. ON WEDNESDAY ...MOISTURE DECREASES A BIT FROM TUESDAYS AMOUNTS...WITH EITHER MODELS SHOWING MUCH IN THE LOWER LEVELS OF THE PLAINS. THE BOUNDARY LAYER DEW POINTS ARE IN THE 40S F OVER THE WESTERN PLAINS ON TUESDAY...WITH 50S F OVER EASTERN BORDER AREAS. BY WEDNESDAY AFTERNOON...30S F COVER MOST OF THE PLAINS...WITH 40S F OVER THE FAR EASTERN CORNER. THERE IS A DECENT THETA-E AXIS OVER THE FORECAST AREA TUESDAY AND TUESDAY EVENING. ON WEDNESDAY...THE BETTER AXIS MOVES EAST OF THE FORECAST AREA...WITH A WEAK THETA-E AXIS OVER THE FORECAST AREA. THE BEST CAPE IS OVER THE FORECAST AREA LATE DAY TUESDAY. THERE IS SOME CAPE ON WEDNESDAY...BUT NOTHING SUBSTANTIAL. THE FAR EAST MAY BE CAPPED LATE DAY TUESDAY...BUT THIS MAY BE GONE BY EVENING. THE LAPSE RATES ON WEDNESDAY ARE QUITE STEEP OVER ALL THE PLAINS BY MID AFTERNOON. WILL GO WITH THE BEST POPS ON TUESDAY LATE DAY...A BIT LESS LATE DAY WEDNESDAY WITH LESS MOISTURE INDICATED. FOR TEMPERATURES...TUESDAYS HIGHS ARE UP 2-5 C FROM MONDAYS. WEDNESDAYS WARM UP 0-1 C FROM TUESDAYS. WILL LEAVE THE LATER DAYS...THURSDAY THROUGH SUNDAY AS IS. && .AVIATION...LOW CLOUDS WILL BE POSSIBLE THRU THE MORNING HOURS WITH IFR CONDITIONS AT TIMES THRU 17Z. LOW LEVEL WINDS WILL BE MAINLY FROM THE ESE WITH SPEEDS IN THE 10 TO 15 MPH THIS AFTN INTO THE EVENING HOURS. WIDELY SCT TSTMS MAY DVLP AFTER 21Z TO THE WEST AND SOUTH OF THE AIRPORTS AND THEN MOVE ACROSS THRU THE EARLY EVENING HOURS. THE STORMS MAY PRODUCE SOME HAIL AND HEAVY RAIN WITH BRIEF MVFR CONDITIONS POSSIBLE AS THE STORMS MOVE ACROSS. THE THREAT FOR TSTM ACTIVITY SHOULD END AROUND 02Z. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && RPK/RJK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1102 AM MDT SUN JUN 15 2008 COZ030>051-161200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1102 AM MDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT IN THE MOUNTAINS AND OVER THE URBAN CORRIDOR...NO HAZARDOUS WEATHER IS EXPECTED. OVER THE NORTHEAST PLAINS...GENERALLY NORTH AND EAST OF FORT MORGAN...WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP TONIGHT AND LINGER INTO THE EARLY MORNING HOURS. BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP EACH DAY. A FEW OF THUNDERSTORMS COULD BECOME SEVERE MONDAY AND TUESDAY ACROSS THE PLAINS WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. ADDITIONAL SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REST OF THE WEEK...HOWEVER THERE IS STILL SOME UNCERTAINTY IF AND WHEN THEY WILL OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DANKERS/MEIER
The Goodland radar (KGLD), 140 km away, was scanning. The volume nearest the first event began at 09:49 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101880, 101881, 101879.